Nebraska, 2012Winter Storm in Nebraska, February 28 to 29, 2012
February 28 to 29, 2012 · NWS LBF · 1 event in 1 county or zone
A strong storm system brought heavy snow with blowing, drifting, and low visibilities to portions of eastern Cherry County during the evening and overnight hours on February 28th-29th, 2012. Snowfall amounts of 6 to 10 inches were reported with snow drifts up to 5 feet in open areas with northwest winds of 25 to 35 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought heavy snow with blowing, drifting, and low visibilities to portions of eastern Cherry County during the evening and overnight hours on February 28th-29th, 2012. Snowfall amounts of 6 to 10 inches were reported with snow drifts up to 5 feet in open areas with northwest winds of 25 to 35 mph. By 1055 p.m. CST, numerous vehicles were reported to have slid of the roads, and several people were rescued from their vehicles, while several jack knifed semi trucks were reported as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 5:36 PM CST, 24 minutes earlier.
Area forecast discussion, Feb 28, 5:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CST TUE FEB 28 2012
.AVIATION...
AS THE LOW PRESSURE CENTER MOVES OFF TO THE NORTHEAST...CEILING
AND VISIBILITY WILL IMPROVE THROUGH THIS EVENING AND OVERNIGHT.
ALSO...SHOWERS AND THUNDERSTORMS WILL DIMINISH AND END BY 03Z. THERE
IS A RISK OF ICING AS THE SHOWERS AND THUNDERSTORMS MOVE OVER THE
COLD NEAR SURFACE LAYER INTO NORTHERN NEBRASKA. SOME RAIN CHANGING
TO SNOW CAN BE EXPECTED OVER NORTHERN NEBRASKA IN THE WRAPAROUND
LIFT AS THE STORM CENTER HEADS ACROSS CENTRAL AND NORTHEAST NEBRASKA
LATE THIS EVENING THROUGH OVERNIGHT. THAT MAY CONTINUE UNTIL EARLY
WEDNESDAY ALONG AND NORTH OF A VTN-ONL LINE. AS LONG AS THAT
CONTINUES...THERE IS A MODERATE RISK OF INSTRUMENT CEILINGS AND
VISIBILITY AS LIGHT SNOW AND BLOWING SNOW CONTINUES. THE RISK OF
INSTRUMENT CEILINGS AND VISIBILITY THEN DIMINISHES RAPIDLY AFTER 15Z
AND UNRESTRICTED METEOROLOGICAL CONDITIONS FOLLOW FOR WEDNESDAY
AFTERNOON AND EVENING.
WIND IS ANOTHER PROBLEM WITH 20G30KT OR HIGHER EXPECTED IN THE
WAKE OF THE STORM CENTER WITH DIRECTION 280-310.
&&
.PREV DISCUSSION... /ISSUED 402 PM CST TUE FEB 28 2012/
SYNOPSIS...
H5 LOW LIFTING ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON.
995MB SURFACE LOW OVER KOGA. DRY LINE FROM KGLD SOUTH THROUGH THE
TEXAS PANHANDLE INTO WEST TEXAS. WARM FRONT FROM KOGA THROUGH
SOUTH CENTRAL NEBRASKA.
DISCUSSION...
MODELS IN GOOD AGREEMENT THIS AFTERNOON. HAVE GONE WITH A BLEND.
NARROW WINDOW FOR SEVERE WEATHER THIS AFTERNOON BUT ALL THE
INGREDIENTS THERE. WILL WAIT TO ISSUE FORECAST AT 22Z WITH
DECISION ON PRE FIRST PERIOD. AREAS OF FZDZ OR FZRA OVER THE
PANHANDLE THIS AFTERNOON. BUFKIT SUGGESTS THAT PRECIPITATION
SHOULD END OR CHANGE OVER TO SNOW BY 22Z. SYSTEM SHOULD SHEAR OUT
QUICKLY AND CONTINUE ALONG THE NE SD BORDER. CONVECTIVE THREAT
SHOULD END BY 3Z AS SYSTEM SHIFTS EAST AND ATMOSPHERE COOLS. HAVE
TRIMMED POPS BACK OVER THE SOUTH AFTER 6Z AND CONTINUED OVER THE
NORTH THROUGH THE NIGHT. ACCUMULATIONS OF 1 TO TWO INCHES NORTH.
WHAT SNOW HAS FALLEN IS WET AND STICKS. AFTER 3Z WINDS COME UP
OVER THE CENTRAL SANDHILLS. WILL ISSUE A WIND ADVISORY TO COVER
AREA ALONG AND EAST OF A LINE FROM MERRIMAN TO BROKEN BOW. WILL
POSSIBLY CONTINUE THROUGH THE MORNING OVER NORTH CENTRAL NEBRASKA
BUT WILL LET LATER FORECASTS TAKE ASSESSMENT OF THIS FEATURE.
TEMPERATURES WILL COOL OVER NORTHWEST NEBRASKA TONIGHT WITH
CLEARING BEHIND SYSTEM. NEXT SYSTEM WILL DROP THROUGH THE BOTTOM
OF NEXT TROUGH THURSDAY NIGHT ACROSS SOUTHWEST NEBRASKA. HAVE
CARRIED CHANCE POPS FOR SNOW BEING A NIGHT TIME SYSTEM AND
CARRYING INTO FRIDAY MORNING. COOL AND BREEZY DAY FRIDAY WITH A
FEW STRAY SHOWERS. RIDGE BUILDS EAST SATURDAY WITH TEMPERATURES
REBOUNDING INTO THE 50S AND CONTINUING INTO THE 50S AND 60S SUNDAY
THROUGH TUESDAY IN NORTHWEST FLOW AND MAINLY DRY.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6 AM CST
/5 AM MST/ WEDNESDAY FOR NEZ005>010-024>029-037-038-094.
&&
SHORT TERM/EXTENDED...WFO LBF
AVIATION...SPRINGERHazardous weather outlook, Feb 28, 4:22 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CST TUE FEB 28 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-292230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
422 PM CST TUE FEB 28 2012 /322 PM MST TUE FEB 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING ALONG AND EAST OF
HIGHWAY 83. THE STRONGEST STORMS WILL BE SOUTH OF HIGHWAYS 2 AND
91...WITH THE PRIMARY HAZARDS BEING TORNADOES...LARGE HAIL AND
DAMAGING WINDS.
ALSO...LIGHT SNOW AND STRONG NORTHWEST WINDS WILL SPREAD EAST
INTO NORTH CENTRAL NEBRASKA TONIGHT...WHICH COULD CAUSE LOCALIZED
AREAS OF BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 40 MPH
ARE EXPECTED THROUGH EARLY WEDNESDAY MORNING ACROSS NORTHERN
NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF HIGHWAY 83
AND SOUTH OF HIGHWAYS 2 AND 91.
ALSO...ANY REPORTS OF SEVERE WEATHER...OR SNOW OR OTHER WINTER
WEATHER WOULD BE APPRECIATED.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
BROOKS
In the hours before
Local storm report, Feb 28, 5:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
508 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 13 N GANDY 41.66N 100.46W
02/28/2012 M0.75 INCH LOGAN NE PUBLIC
&&
JAHSENMASpecial weather statement, Feb 28, 5:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CST TUE FEB 28 2012
NEZ059-290130-
LINCOLN-
INCLUDING THE CITY OF...NORTH PLATTE
529 PM CST TUE FEB 28 2012
SHOWERS IN SOUTHWEST NEBRASKA ARE CAUSING LOCALIZED WIND WEST TO
NORTHWEST AT 30 TO 35 MPH GUSTING TO 45 MPH. WIND WILL DIMINISH TO
25 TO 30 MPH BY 8 PM CST.
SPRINGER
Local storm report, Feb 28, 5:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL HALSEY 41.90N 100.27W
02/28/2012 E0.25 INCH BLAINE NE PUBLIC
&&
JAHSENMALocal storm report, Feb 28, 5:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 15 NNE NORTH PLATTE 41.33N 100.66W
02/28/2012 M0.50 INCH LINCOLN NE NWS EMPLOYEE
RAINFALL OF 0.52 INCH WAS ALSO REPORTED.
&&
SPRINGERLocal storm report, Feb 28, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL NORTH PLATTE 41.13N 100.77W
02/28/2012 E0.88 INCH LINCOLN NE PUBLIC
&&
JAHSENMALocal storm report, Feb 28, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL MULLEN 42.04N 101.04W
02/28/2012 E0.50 INCH HOOKER NE DEPT OF HIGHWAYS
HAIL COVERED HIGHWAY 97 FROM MILE MARKER 76 TO 102. DEPTH
WAS 2 INCHES DEEP AND WAS CLEARED WITH SNOW PLOWS.
&&
CBUTTLERWinter Storm, Eastern Cherry
- When
- February 28, 6:00 PM CST to February 29, 10:00 AM CST
- Where
- Eastern Cherry forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Law enforcement reported 6 inches of snowfall in Valentine with near zero visibility. Numerous vehicles were reported to have slid off roads throughout eastern Cherry County, and several people were rescued from their vehicles. Several semi trucks also jack knifed, with one blocking traffic on Highway 83 just south of Valentine. Total snowfall across eastern Cherry County ranged from 6 to 10 inches, with drifts up to 5 feet driven by northwest winds of 25 to 35 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360430.